Sir.—White and Harkavy's case report, "Hypertronic Formula Resulting From Added Oral Medications" (Journal 1982;136:931-933), brought to light some valid points. While the administration of hypertronic infant formulas is recognized as a possible causative factor in neonatal necrotizing enterocolitis,1 on many occasions the tonicity of oral medications administered to the neonate is not readily associated with hyperosmolality.2 As the authors of this report pointed out, the osmolality of many oral elixirs can be high, while that of most intravenous (IV) preparations is minimal. For several years at the Georgia Baptist Medical Center neonatal intensive care unit, Atlanta, we have administered IV preparations of phenobarbital and aminophylline enterally to our neonates. The decision to do this was a result of our concern for both the direct gastrointestinal irritation and high alcohol content of these products. The long-term administration of alcoholic preparations could possibly lead to the toxic accumulation of alcohol, especially in
TOBACK JW. Intravenous Medications Administered Orally to Neonates. Am J Dis Child. 1983;137(5):506. doi:https://doi.org/10.1001/archpedi.1983.02140310084029
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: